Ritalin is a helpful prescription medication for people with attention problems like attention deficit hyperactivity disorder (ADHD). It’s a stimulant medication, which can help raise dopamine levels in people with ADHD. It may also be used to treat other issues like narcolepsy. Ritalin is a relatively safe medication, but it may be misused or abused for various purposes. Some may use it to achieve a stimulating high. However, it’s also used as a performance, and cognitive enhancing drug, especially on college campuses. However, Ritalin can come with some uncomfortable side effects, especially when it’s misused or abused. Stimulants often cause an uncomfortable crash as the drug wears off. How can you avoid a Ritalin crash, and what does it feel like? 

Ritalin Use

People with ADHD, or attention deficit hyperactivity disorder, have some difficulty concentrating or maintaining focus. It can make it hard to do well in school or focus at work.

When a person starts taking Ritalin, it may seem like they have changed completely. This stimulant regulates brain activity and assists with concentration and stamina.

The scientific name for Ritalin is methylphenidate. MedlinePlus says it is used as part of treatment programs that assist people with ADHD. Though it has many benefits for people who truly need it, Ritalin is often abused, and it can even lead to addiction in those who do not have ADHD.

Legal use of the medication requires a doctor’s prescription, but Ritalin and other similar drugs have become known as “study drugs,” popular among students. They are often easy to buy from classmates or friends.

A 2013 article from Huffington Post describes how college students are using drugs such as Ritalin in attempts to do better in school.

Non-Prescription Use of Ritalin More Likely to Result in a Crash

Using Ritalin without a doctor’s supervision is risky. Its effects come at a price, including the potential for overdose and long-term harm to the body and brain. At the very least, a person who does not have ADHD can expect a Ritalin crash after a few hours.

A crash can occur after using any drug, and it’s sometimes known as a comedown.

Ritalin affects the central nervous system (CNS) and acts like some of the brain’s neurotransmitters (chemicals). This changes the chemical balance in the brain and increases the ability to concentrate.

Using Ritalin without a prescription and in too large a dose will produce feelings of euphoria. The crash means that these intense feelings of pleasure are now gone.

People who do not have ADHD may notice the crash even more than those who do because they are using medication for a problem they do not have. This crash may result in feelings like depression and lethargy.

A Quora commenter mentioned that a Ritalin “high” is intense, and its comedown is also as acute in people who take it for nonmedical reasons.

Similar Chemistry to Cocaine

As early as 2009, scientists at the U.S. National Institutes of Health (NIH) found that Ritalin may affect the brain in ways that are more powerful than cocaine.

The Huffington Post reports that some people who misuse Ritalin may become dependent on or addicted to the medication.

Is a Ritalin Crash Similar to Cocaine?

Cocaine is a powerful stimulant that’s typically used as a recreational drug. It’s used to achieve an intense euphoric high that causes a feeling of empowerment, excitement, and increased alertness. However, cocaine is also known for its uncomfortable comedown and crash. After the initial high that lasts for a few minutes, the euphoria will wear off, leaving the drug’s other effects. Cocaine can cause anxiety, paranoia, increased body temperature, restlessness, general discomfort, and insomnia. Once cocaine wears off, the crash can cause extreme fatigue, hypersomnia, sleep disturbances, and depression. The comedown and crash are worse when you use the drug in high doses and stop abruptly. 

Ritalin isn’t as potent as cocaine, and it won’t cause symptoms that are as intense as the powerful stimulant. However, it may cause some uncomfortable symptoms as it wears off. One of the most common effects of a Ritalin crash is the return of symptoms that you were using the drug to treat. If you have an attention problem like ADHD, you may feel the return of symptoms like a lack of focus or alertness. You may also feel restless and fidgety. 

If you take a high dose of Ritalin, the comedown and crash may be more unpleasant, causing fatigue and sleepiness. A Ritalin crash can be similar to a cocaine crash, but it will likely be much less intense. 

Does Concerta Cause a Crash?

Concerta is an extended-release brand that contains methylphenidate. Extended-release drugs often provide less intense crash and withdrawal symptoms since they wear off more slowly. However, Concerta can cause chemical dependence and withdrawal symptoms after a period of regular use. When you decide to come off of Concerta, let your doctor know first. Avoid quitting any prescription cold turkey. 

How to Get Over a Ritalin Crash

Ritalin works differently depending on the day, even in people who take it as directed by a doctor. An ADHD patient wrote a post on Odyssey in 2016 explaining that she takes Ritalin as directed but still feels a crash on some days.

Recognizing symptoms of a crash is key to taking the next steps. As mentioned on Healthline, some symptoms are:

  • Irritability
  • Anxiety
  • Slower heart rate
  • Hyperactivity

Healthline suggests that people who are taking Ritalin with a prescription should speak to their doctor, so they can better deal with a comedown. A doctor can modify a person’s dose to reduce the likelihood of experiencing the dreaded crash. Doctors can also assist people who take Ritalin recreationally or as a study drug.

The only true treatment for a crash is just the passage of time. These methods can also support the body’s recovery:

  • Get extra sleep. A Ritalin crash is known to cause fatigue, and rest is key in increasing energy.
  • Eat healthily. Focus on eating fruits, vegetables, and protein to assist with feelings of irritability and tiredness. It may help to take a supplement with nutrients like vitamin C.
  • Stay hydrated. MedlinePlus mentions that headaches and dry mouth are common side effects of Ritalin. Drinking water can help to counter these uncomfortable effects.
  • Relax. This may mean going out less, engaging in restful activities, or even calling in sick at school or work.

How to Avoid a Ritalin Crash

Using Ritalin as directed is the best way to avoid the displeasure of a comedown. If you have experienced a crash and do not feel better even after some rest, you may need to talk to your doctor.

Some people who choose to experiment with drugs may be dealing with underlying issues that require additional help.

Habitual Ritalin users who do not have a doctor’s prescription should consider getting treatment. Recreational and illicit use of Ritalin is popular on college campuses, and the effects of ongoing abuse can be serious.

College and university campuses often have health education centers and clinics that can assist students who want to quit Ritalin abuse. They may also offer helpful referrals, including psychologists and psychiatrists who specialize in substance abuse.

Does Ritalin Cause Dangerous Withdrawal Symptoms?

Withdrawal can occur after you develop a chemical dependence on a drug. Your brain will adapt to the presence of Ritalin and change your brain chemistry. When you stop using Ritalin, you’ll experience a chemical imbalance that causes withdrawal symptoms. Stimulants like Ritalin aren’t usually associated with life-threatening side effects, but they can cause some uncomfortable symptoms, including:

  • Fatigue
  • Sleepiness
  • Depression
  • Irritability
  • Anger
  • Sleep disturbances
  • Foggy headed
  • Changes in your heart rhythm 
  • Nausea
  • Focus problems
  • Anxiety
  • Appetite changes
  • Low motivation
  • Rebounding ADHD symptoms

If you have a severe, long-term substance use disorder involving stimulants like Ritalin, the withdrawal symptoms may be more intense, especially if you quit cold turkey. Stimulant withdrawal can be dangerous if severe depression leads to suicidal thoughts or actions. If you experience these symptoms, reach out for help as soon as possible. You may start to feel better with time and treatment. 

Tap to GET HELP NOW: (844) 318-7500